Utah, 2011

Heavy Rain in Utah, July 18, 2011

July 18, 2011 · NWS GJT · 1 event in 1 county or zone

An embedded disturbance within a southerly flow of subtropical moisture across the region produced areas of heavy rainfall in portions of southeast Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An embedded disturbance within a southerly flow of subtropical moisture across the region produced areas of heavy rainfall in portions of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 2:08 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT MON JUL 18 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...

ATMOSPHERE REMAINS QUITE MOIST WITH GOOD INSTABILITY UNDER
AFTERNOON HEATING. STORM MOTION IS SLOWER THAN FORECASTED THIS
MORNING...TO THE N-NE AT AROUND 10-15 MPH. THIS RAISES FLASH FLOOD
CONCERNS. ONE AREA OF CONCERN IS THE SW SIDE OF THE UNCOMPAHGRE
PLATEAU WHERE THUNDERSTORMS HAVE FORMED AND REFORMED SINCE LATE
MORNING. THESE HEAVIER SHOWERS ARE FLOWING INTO THE SAN MIGUEL RIVER.
STORMS ACROSS THE NORTHERN CWA ARE MOVING FASTER AND THUS HAVE LESS
CHANCE OF RUNOFF PROBLEMS. AS WE SAW IN NUCLA YESTERDAY...LOCALIZED
STRONG OUTFLOW WINDS UP TO 60 MPH ARE POSSIBLE. THESE WILL BE SHORT-
LIVED AND VERY LOCALIZED AND THEREFORE VERY HARD TO CAPTURE WITH
RADAR. WITH WBZ AT 15.6KFT...PEA-SIZE HAIL WILL BE POSSIBLE IN THE
HIGHEST ELEVATIONS...BUT DON'T EXPECT THIS TO BIAS THE RADAR
PRECIPITATION AMOUNTS TOO MUCH.

MOST STORMS WILL END BY MIDNIGHT BUT A FEW STORMS COULD GO INTO THE
EARLY MORNING HOURS...ESPECIALLY SOUTH WHERE THE MOISTURE IS
DEEPEST.

TUESDAY...A DISTURBANCE THAT IS CURRENTLY IN SOUTHERN AZ-NM WILL
WORK INTO THE FOUR-CORNERS AREA IN THE MORNING. THIS WILL PROVIDE
UPPER LEVEL SUPPORT FOR WIDESPREAD SHOWERS AND STORMS. THE LATEST
MODELS PRODUCES A LARGE AREA OF UPPER LEVEL DIVERGENCE FROM CORTEZ
NORTH TO ABOUT RANGELY DURING THE AFTERNOON AND EARLY EVENING.

TUESDAY NIGHT...UNUSUALLY STRONG WEST COAST TROUGH PASSES TO OUR
NORTH. THIS WILL USHER IN A DRIER AIRMASS ACROSS THE NORTHERN
FORECAST AREA.

WEDNESDAY-THURSDAY...WEST COAST TROUGH REMAINS ACTIVE AND PRODUCES
A DRIER SW FLOW OVER OUR NORTHERN CWA. DEEPER MOISTURE REMAINS IN
PLACE ACROSS THE S AND SE PORTIONS OF THE FORECAST AREA. DIURNAL
TEMPERATURE SPREAD WILL INCREASE ACROSS THE NORTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...

WESTERN TROF/EASTERN RIDGE WILL BE THE UPPER AIR PATTERN BY LATE IN
THE WEEK WITH THE NORTHWEST CONUS COOLER THAN NORMAL AND THE
SOUTHEAST STATES UNDER EXTREME HEAT THAT WILL BE SHIFTING OUT OF THE
PLAINS. THIS WILL LEAVE A STRONGER SOUTHWEST FLOW OVER THE GREAT
BASIN AND DRIER CONDITIONS ARE EXPECTED AS THE MOISTURE PLUME IS
SHIFTED MOSTLY EAST OF THE ROCKIES AND THINNED OUT BY THE WEEKEND.
PRECIPITABLE WATER VALUES ALMOST DROP IN HALF FOR FRIDAY...WHICH HAS
BEEN A CONSTANT TREND IN MODELS THE PAST FEW RUNS...LINGERING
SOMEWHAT ACROSS THE SOUTHERN CWA AND THE CURRENT TREND OF SCATTERED
CONVECTION IN THE SAN JUANS AND ISOLATED DIVIDE THUNDERSTORMS LOOKS
ON TRACK. WITH DRIER AIRMASS MOVING IN FROM THE CENTRAL GREAT BASIN
TEMPERATURES SHOULD RESPOND BY WARMING TO OR SLIGHTLY ABOVE NORMAL.

OVER THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE PACIFIC
NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE
SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST
COAST...CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT
NATURE OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS
INTO EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB
MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN
AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL
WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE
FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF
DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE
SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME.

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS. MVFR CONDITIONS CAN BE EXPECTED NEAR
THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER
CELLS. SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH STRENGTH AND
COVERAGE AFTER MIDNIGHT WITH ONLY LOCALIZED MVFR CONDITIONS POSSIBLE.
ANOTHER ROUND OF SHOWERS AND STORMS WILL BEGIN LATE TUESDAY MORNING
BECOMING WIDESPREAD IN THE AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......JOE
LONG TERM.......DP
AVIATION........TGJT
Hazardous weather outlook, Jul 18, 5:02 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT MON JUL 18 2011

COZ001>014-017>023-UTZ022>025-027>029-191202-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
602 AM MDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA TODAY.
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE
DAY AND CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A MONSOONAL SURGE WILL CONTINUE TO BRING INCREASED MOISTURE ACROSS
THE AREA THROUGH THE MIDDLE OF THE WEEK FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME
OF THESE STORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP BY THURSDAY FOR
A DOWNTURN IN CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 4:42 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT MON JUL 18 2011

COZ004-005-190030-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
542 PM MDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROUTT COUNTY UNTIL 630
PM MDT...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF OAK CREEK...OR 43 MILES SOUTHEAST
OF CRAIG...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
OAK CREEK AROUND 550 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4011 10666 4010 10701 4047 10707 4048 10665
      4046 10664 4035 10665 4034 10663

PF
Local storm report, Jul 18, 5:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 PM MDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY RAIN       4 W BASALT              39.37N 107.10W
07/18/2011  M1.48 INCH       EAGLE              CO   OTHER FEDERAL

            1 HOUR TOTAL AT RAWS SITE THE CROWN

&&

EVENT NUMBER GJT1100503

TB
Local storm report, Jul 18, 6:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
704 PM MDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     DEBRIS FLOW      TELLURIDE               37.94N 107.81W
07/18/2011                   SAN MIGUEL         CO   DEPT OF HIGHWAYS

            MUDSLIDE ON CO 145 NEAR TELLURIDE... CLOSED BETWEEN MM
            71-75

&&

EVENT NUMBER GJT1100504

TB
Special weather statement, Jul 18, 6:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
742 PM MDT MON JUL 18 2011

UTZ027-190230-
ARCHES/GRAND FLAT UT-
742 PM MDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL 830 PM
MDT...

AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF GREEN RIVER TO 12 MILES NORTHWEST OF CASTLE VALLEY...AND MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH FROM THE SOUTH MAY PRODUCE DANGEROUS
CROSSWINDS ALONG INTERSTATE 70.  HEAVY RAIN SHOWERS AND FREQUENT
DANGEROUS LIGHTNING ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GREEN RIVER AND INTERSTATE 70 BETWEEN GREEN RIVER AND THOMPSON
SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3893 11015 3903 11015 3898 10944 3866 10946
      3870 11010 3872 11012 3876 11010 3878 11013
      3881 11012 3884 11016 3886 11015 3887 11017
      3889 11017 3891 11018

PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grand

When
July 18, 7:00 PM MST to 7:30 PM MST
Where
Grand County, Moab to 0.7 mi SE of (Cny)canyonlands Fld
Reported by
COOP Observer
Coordinates
38.580, -109.550

Heavy rain fell across portions of Grand County in a short period of time, resulting in minor urban and small stream flooding. Water up to 3 inches deep ran across Highway 191 about 15 miles northwest of Moab where Courthouse Wash runs under the road. A rainfall total of 0.63 of an inch fell within 30 minutes in Moab.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331362.